Missouri, 2005

Damaging Wind in Missouri, July 23, 2005

July 23, 2005 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 23, 2:17 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 23, 2:17 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT SAT JUL 23 2005

...EXCESSIVE HEAT WARNING THROUGH 7 PM MONDAY...

.DISCUSSION...

THE RIDGE AXIS IS DRAPED ACROSS THE CENTRAL PLAINS THIS AFTERNOON.
THIS HAS ALLOWED THE SUN TO BEAT DOWN ACROSS KANSAS AND NORTHERN
MISSOURI WITHOUT ANY CLOUD COVER TO MODERATE HEATING. TEMPERATURES
HAVE BEEN FAST TO RESPOND AS A RESULT...WITH HEAT INDICES BREAKING
THE 105 MARK BY 1 PM. LITTLE RELIEF IS IN THE OFFING AS THE RIDGE IS
SHIFTS EAST OVERNIGHT. GFS/UKMET/NAM ALL SHOW A SLIGHT COOLING IN
THE ATMOSPHERIC COLUMN AS WE MOVE INTO SUNDAY. THIS SHOULD TAKE THE
EDGE OFF HIGH TEMPS...BUT NOT ENOUGH TO GET US OUT FROM UNDER THE
NEED FOR A HEAT ADVISORY THROUGH TOMORROW.

CLOUD COVER FROM THE APPROACHING FRONT...AND MODERATION OF THE AIR
MASS TEMPERATURES PROFILE SHOULD BRING AFTERNOON HIGHS BACK INTO THE
UPPER 90S FOR NORTHERN MISSOURI MONDAY. TEMPERATURES COULD STILL BE
TICKLING THE TRIPLE DIGIT NUMBERS FROM SEDALIA SOUTHWEST THROUGH
CLINTON AND BUTLER. HOWEVER...WITH MOISTURE POOLING AHEAD OF AN
APPROACHING FRONT...HEAT INDICES SHOULD STILL BE REACHING ABOVE 105
ACROSS AREAS FROM ST JOSEPH TO MACON SOUTH MONDAY AFTERNOON.
COUNTIES TO THE NORTH OF THIS LINE MIGHT HAVE A HARD TIME REACHING
105...BUT THEY WONT BE FAR AWAY. SO...WITH THIS BEING OUR THIRD DAY
OF 105 OR GREATER HEAT INDICES...I WILL GO AHEAD AND BUMP OUR HEAT
ADVISORY TO AN EXCESSIVE HEAT WARNING...EXTENDING IT FROM SUNDAY
NIGHT TO MONDAY NIGHT.

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE TRANSITION IN
THE LONGWAVE PATTERN THROUGH NEXT WEEK. A STRENGTHENING UPPER LOW
OVER THE ALEUTIAN CHAIN WILL HELP PUSH THE HOT UPPER HIGH FROM THE
CENTRAL US TOWARD THE SOUTHEASTERN US. LOWERING HEIGHTS OVER THE
NORTHERN PLAINS WILL ALLOW A COLD FRONT TO MOVE SLOWLY THROUGH THE
CENTRAL US TUESDAY AND WEDNESDAY. THE ECMWF, GFS, AND UKMET ARE IN
GOOD AGREEMENT WITH THE TIMING OF THE FRONT. 850 MB MOISTURE IS
PROGGED TO POOL AHEAD OF THE FRONT WITH DEWPOINTS FORECAST TO REACH
14 C TO 16 C SO CHANCES FOR WIDESPREAD THUNDERSTORMS LOOK GOOD
TUESDAY AND TUESDAY NIGHT. IVE INCREASED PRECIPITATION CHANCES TO
50 PERCENT CORRESPONDING TO THE PROJECTED TIMING IN THE FRONT
TUESDAY INTO TUESDAY EVENING. IF THE DETAILS OF THE GFS ARE RIGHT,
LOCALIZED HEAVY RAIN IS A POSSIBILITY. THE MODEL FORECASTS DECENT
LOW LEVEL FLOW INTO THE SLOW MOVING FRONT OVER EASTERN KANSAS
TUESDAY AND TUESDAY NIGHT WHICH IS A FAVORABLE SET UP FOR TRAINING
THUNDERSTORMS FOR EASTERN KANSAS INTO WESTERN MISSOURI.

TEMPERATURES TUESDAY, WEDNESDAY AND THURSDAY ARE TRICKY. FOR NOW I
HAVE NOT GONE AS COOL AS THE GFS WOULD SUGGEST ESPECIALLY ON
WEDNESDAY. I THINK THAT A SECONDARY WAVE FORECAST BY THE GFS FOR
WEDNESDAY INTO WEDNESDAY NIGHT MAY BE SPURIOUS CONVECTIVE FEEDBACK
SO CLOUDS ON THE MODEL ARE OVERDONE.

CUTTER/KOCH

&&

.PREV DISCUSSION...

1122 AM...
SOME MODIFICATIONS TO TEMPERATURES HAVE BEEN MADE TO THE AFTERNOON
HOURS. MORNING SOUNDING FORM BOTH TOPEKA AND SPRINGFIELD
INDICATE THAT TODAY SHOULD BE EVEN WARMER THAN FRIDAY. THIS IS
BACKED UP BY OBSERVATIONS THAT TEMPERATURES THIS MORNING HAVE SO FAR
JUMPED UP FASTER THAN YESTERDAY...ESPECIALLY ACROSS NORTHERN
MISSOURI WHERE THEY HAD THE BENEFIT OF SOME CLOUDS FRIDAY. IN
GENERAL I HAVE ADJUSTED MOST LOCATIONS UP A COUPLE OF DEGREES. THIS
PUSHES HEAT INDICES INTO THE 110 TO 115 RANGE FOR THE AFTERNOON
HOURS IN LOCATIONS SOUTH OF A LINE RUNNING FROM KIRKSVILLE TO KANSAS
CITY...WITH THE FORECAST 115 READINGS EXPECTED TO STOP JUST SHY OF
REACHING THE EXCESSIVE HEAT WARNING CRITERIA.

CUTTER

130 AM...
NO BIG CHANGES TO GOING FORECASTS. UPPER RIDGE SHOULD BE PARKED OVER
MISSOURI TODAY...SLIDING A LITTLE FURTHER EAST ON SUNDAY. 850
TEMPERATURES IN THE MID 20S RANGE BOTH DAYS. LITTLE IN THE WAY OF
CLOUDINESS TODAY WITH SUBSIDENCE UNDER THIS UPPER RIDGE.  MAY SEE A
LITTLE MID LEVEL MOISTURE RETURN SUNDAY AFTERNOON WITH RETURN FLOW
AROUND UPPER RIDGE STARTING TO OCCUR...BUT SHOULD HAVE LITTLE IMPACT
ON TEMPERATURES.

MONDAY IS A LITTLE TRICKIER. EXPECT TO SEE A THUNDERSTORM COMPLEX
ALONG FRONTAL BOUNDARY ACROSS NEBRASKA AND IOWA SUNDAY NIGHT AND
MONDAY MORNING. WOULD EXPECT THESE STORMS TO RIDE ALONG 850 THETA E
AXIS AND MBE VECTORS WOULD SUGGEST LITTLE PROPAGATION SOUTHWARD
OVERNIGHT...SO WILL KEEP DRY FORECAST GOING THROUGH MONDAY...BUT
SOMETHING TO BE WATCHED. THAT CONVECTION SHOULD HELP PUSH THE
BOUNDARY A LITTLE FURTHER SOUTH...AND AS NORTHERN STREAM WAVE MOVES
BY TO OUR NORTH MONDAY NIGHT...EXPECT STORMS THAT REFIRE ON THIS
BOUNDARY TO START IMPACTING EXTREME NORTHERN MISSOURI LATE MONDAY
NIGHT...WITH BOUNDARY MOVING SOUTHWARD INTO FORECAST AREA DURING THE
DAY ON TUESDAY. THIS SHOULD FINALLY BRING A BREAK IN THE HEAT WAVE.

WILL LEAVE HEAT ADVISORY AS IS FOR THE TIME BEING. IT MAY HAVE TO BE
EXTENDED INTO MONDAY...BUT MOISTURE RETURN AND THE POSSIBILITY OF A
LITTLE MORE CLOUDINESS ON MONDAY MAY KEEP TEMPERATURES A FEW DEGREES
COOLER.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING FOR ALL ZONES THROUGH 7 PM MONDAY.
MO...EXCESSIVE HEAT WARNING FOR ALL ZONES THROUGH 7 PM MONDAY.
Hazardous weather outlook, Jul 23, 11:55 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT JUL 23 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES WILL RANGE FROM 100 TO 105 OVER EASTERN KANSAS
AND NORTHERN MISSOURI THIS AFTERNOON. FACTORING IN MODERATE LEVELS OF
HUMIDITY, HEAT INDICES WILL EXCEED 110 DEGREES OVER MOST OF THE
OUTLOOK AREA BETWEEN 1 PM AND 6 PM. A HEAT ADVISORY IS IN EFFECT FOR
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY WILL BE VERY HOT WITH AFTERNOON TEMPERATURES NEAR
100 DEGREES BOTH DAYS. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM
105 TO 110.

A COLD FRONT WILL BRING COOLER TEMPERATURES TO THE REGION TUESDAY AND
WEDNESDAY. HEAT AND HUMIDITY WILL INTERACT WITH THE COLD FRONT TO
PRODUCE THUNDERSTORMS CAPABLE OF TORRENTIAL RAIN, DAMAGING WIND
GUSTS, AND HAIL. STORMS COULD IMPACT FAR NORTHWESTERN MISSOURI BY
LATE MONDAY NIGHT THEN SPREAD SOUTH TUESDAY AND TUESDAY NIGHT. DUE TO
THE SLOW PROGRESSION OF THE FRONT, SLOW MOVING STORMS COULD PRODUCE
FLASH FLOODING DESPITE OUR DRY SOIL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED UNTIL LATE MONDAY NIGHT INTO
TUESDAY.

KOCH

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 23, 6:10 PM CST
Where
Henry County, Coal
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -93.617

Trees knocked down on U Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468183.